Alert archive / Pennsylvania / Freeze Warnings in 2017

Freeze Warning 2, NWS Pittsburgh, PA

May 8, 2017Butler County, Lawrence County, Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this freeze warning at May 8, 2017, 2:47 PM EDT for Butler County, Lawrence County, Mercer County, Pennsylvania. It took effect at May 9, 2017, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2017, 2:47 PM EDT (18:47 UTC)
In effect from
May 9, 2017, 2:00 AM EDT
Expired
May 9, 2017, 9:00 AM EDT
In force
7 hr
Issued by
NWS Pittsburgh, PA

Counties Butler County, PA, Lawrence County, PA, Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 60 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WWUS71 KPBZ 081847
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
247 PM EDT Mon May 8 2017

PAZ007-013-014-090300-
/O.NEW.KPBZ.FZ.W.0002.170509T0600Z-170509T1300Z/
Mercer-Lawrence-Butler-
Including the cities of Sharon, Hermitage, Grove City, 
New Castle, Ellwood City, and Butler
247 PM EDT Mon May 8 2017

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY...

The National Weather Service in Pittsburgh has issued a Freeze
Warning...which is in effect from 2 AM to 9 AM EDT Tuesday.

* TEMPERATURES...In the mid 20s to the lower 30s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or 
highly likely. These conditions will kill crops and other 
sensitive vegetation.

&&

$$

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-509-090300-
/O.CON.KPBZ.FR.Y.0002.170509T0600Z-170509T1300Z/
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-
Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Including the cities of New Philadelphia, Dover, Carrollton, 
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Zanesville, Cambridge, Martins Ferry, 
St. Clairsville, Caldwell, Woodsfield, Aliquippa, Beaver Falls, 
Ambridge, Monaca, Pittsburgh Metro Area, Washington, Canonsburg, 
Waynesburg, Murrysville, Greensburg, New Kensington, Uniontown, 
Weirton, Follansbee, Wellsburg, Wheeling, Moundsville, 
New Martinsville, Fairmont, and Morgantown
247 PM EDT Mon May 8 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
TUESDAY...

* TEMPERATURES...In the mid 30s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
3 follow-up statements
939 
WWUS71 KPBZ 090102
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
902 PM EDT Mon May 8 2017

PAZ007-013-014-090915-
/O.CON.KPBZ.FZ.W.0002.170509T0600Z-170509T1300Z/
Mercer-Lawrence-Butler-
Including the cities of Sharon, Hermitage, Grove City, 
New Castle, Ellwood City, and Butler
902 PM EDT Mon May 8 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
TUESDAY...

* TEMPERATURES...In the lower 30s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-509-090915-
/O.CON.KPBZ.FR.Y.0002.170509T0600Z-170509T1300Z/
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-
Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Including the cities of New Philadelphia, Dover, Carrollton, 
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Zanesville, Cambridge, Martins Ferry, 
St. Clairsville, Caldwell, Woodsfield, Aliquippa, Beaver Falls, 
Ambridge, Monaca, Pittsburgh Metro Area, Washington, Canonsburg, 
Waynesburg, Murrysville, Greensburg, New Kensington, Uniontown, 
Weirton, Follansbee, Wellsburg, Wheeling, Moundsville, 
New Martinsville, Fairmont, and Morgantown
902 PM EDT Mon May 8 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
TUESDAY...

* TEMPERATURES...In the mid 30s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
059 
WWUS71 KPBZ 090700
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
300 AM EDT Tue May 9 2017

PAZ007-013-014-091300-
/O.CON.KPBZ.FZ.W.0002.000000T0000Z-170509T1300Z/
Mercer-Lawrence-Butler-
Including the cities of Sharon, Hermitage, Grove City, 
New Castle, Ellwood City, and Butler
300 AM EDT Tue May 9 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...Around 30.

* IMPACTS...Damage to vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-509-091300-
/O.CON.KPBZ.FR.Y.0002.000000T0000Z-170509T1300Z/
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-
Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Including the cities of New Philadelphia, Dover, Carrollton, 
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Zanesville, Cambridge, Martins Ferry, 
St. Clairsville, Caldwell, Woodsfield, Aliquippa, Beaver Falls, 
Ambridge, Monaca, Pittsburgh Metro Area, Washington, Canonsburg, 
Waynesburg, Murrysville, Greensburg, New Kensington, Uniontown, 
Weirton, Follansbee, Wellsburg, Wheeling, Moundsville, 
New Martinsville, Fairmont, and Morgantown
300 AM EDT Tue May 9 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...In the mid 30s.

* IMPACTS...damage to vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

07
829 
WWUS71 KPBZ 091249
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
849 AM EDT Tue May 9 2017

PAZ007-013-014-091400-
/O.EXP.KPBZ.FZ.W.0002.000000T0000Z-170509T1300Z/
Mercer-Lawrence-Butler-
Including the cities of Sharon, Hermitage, Grove City, 
New Castle, Ellwood City, and Butler
849 AM EDT Tue May 9 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures have risen above freezing this morning, so the 
freeze warning will expire shortly.

$$

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-509-091400-
/O.EXP.KPBZ.FR.Y.0002.000000T0000Z-170509T1300Z/
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-
Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Including the cities of New Philadelphia, Dover, Carrollton, 
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Zanesville, Cambridge, Martins Ferry, 
St. Clairsville, Caldwell, Woodsfield, Aliquippa, Beaver Falls, 
Ambridge, Monaca, Pittsburgh Metro Area, Washington, Canonsburg, 
Waynesburg, Murrysville, Greensburg, New Kensington, Uniontown, 
Weirton, Follansbee, Wellsburg, Wheeling, Moundsville, 
New Martinsville, Fairmont, and Morgantown
849 AM EDT Tue May 9 2017

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures have risen above freezing this morning, so the 
frost advisory will expire shortly.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this freeze warning went out at May 8, 12:39 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 8, 12:39 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1239 PM EDT Mon May 8 2017

.SYNOPSIS...
High pressure should maintain mainly dry weather through the
first half of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Primary changes with noon update were to update sky forecast
based on where cumulus clouds have developed so far. Dry weather
will continue under building surface high pressure. Highs
should average 10 to 15 degrees below the seasonal levels.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Surface high pressure should maintain dry weather through
tonight. With mostly clear skies, areas of frost will be
likely tonight/early Tue, so issued a frost advisory where the
growing season has begun. Clouds are expected to increase on
Tuesday especially S of I 70, where slight to low chc pops were
also included, as a shortwave in NW flow crosses the lwr OH
Valley region.

Shortwave ridging should return dry weather to the region
Wednesday before another crossing shortwave across the lwr OH
valley returns rain chances mainly S of PIT Wednesday night.
Slowly moderating temperatures are expected through the period.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Rain chances should slowly increase late in the week through the
weekend as a deepening trough digs across the NE CONUS.
Temperatures are expected to average a few degrees below the
seasonal averages.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions will continue through the entire period. Some WNW
wind gusts will be common through the afternoon, however calm
conditions will prevail after sunset. Fries

.Outlook...
The next chance for restrictions will come with weekend low
pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Frost Advisory from 2 AM to 9 AM EDT Tuesday for OHZ039>041-
     048>050-057>059-068-069.
PA...Frost Advisory from 2 AM to 9 AM EDT Tuesday for PAZ020-021-
     029-031-073-075.
WV...Frost Advisory from 2 AM to 9 AM EDT Tuesday for WVZ001>004-
     012-021-509.

&&
Hazardous weather outlook, May 8, 9:18 AM EDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
918 AM EDT Mon May 8 2017

MDZ001-PAZ008-009-015-016-022-023-074-076-WVZ510>514-091200-
Garrett-Venango-Forest-Clarion-Jefferson-Armstrong-Indiana-
Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
918 AM EDT Mon May 8 2017

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-509-091200-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
918 AM EDT Mon May 8 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ007-013-014-091200-
Mercer-Lawrence-Butler-
918 AM EDT Mon May 8 2017

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

Frost will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frost will be possible early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 8, 10:25 AM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1025 AM EDT MON MAY 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     2 NNW INDIAN CREEK      39.99N  79.52W
05/05/2017                   FAYETTE            PA   DEPT OF HIGHWAYS

            TREES DOWN

0701 PM     TSTM WND DMG     1 WSW STONERVILLE       39.86N  79.53W
05/05/2017                   FAYETTE            PA   DEPT OF HIGHWAYS

            TREES DOWN

&&

EVENT NUMBER PBZ1701475
EVENT NUMBER PBZ1701476

98
Local storm report, May 8, 12:20 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1220 PM EDT MON MAY 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     2 E KINGSTON            40.30N  79.31W
05/05/2017                   WESTMORELAND       PA   911 CALL CENTER

            TREES DOWN

0827 PM     TSTM WND DMG     1 E GRAYS               40.40N  79.22W
05/05/2017                   WESTMORELAND       PA   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER PBZ1701477
EVENT NUMBER PBZ1701478

98
Local storm report, May 8, 1:51 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
151 PM EDT MON MAY 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TORNADO          WENTLINGS CORNERS       41.19N  79.55W
05/01/2017                   CLARION            PA   NWS STORM SURVEY

            A COHERENT... ONE MILE-LONG DAMAGE PATH WAS IDENTIFIED
            ALONG ROUTE 338 THROUGH THE WENTLINGS CORNERS AREA. THE
            TORNADO WAS RATED EF0.

0327 PM     TORNADO          1 NE FRILLS CORNERS     41.41N  79.36W
05/01/2017                   CLARION            PA   NWS STORM SURVEY

            A FOCUSED SWATH OF CONVERGENT DAMAGE...COMPRISED OF
            SNAPPED HARDWOOD AND SOFTWOOD TREES...WAS SURVEYED ALONG
            RED PINE CIRCLE. A DISTINCT TRACK SEEMINGLY ASSOCIATED
            WITH THE SAME PARENT MESOCYCLONE OCCURRED FARTHER NORTH
            ALONG PINE HOLLOW ROAD... WHERE A SWATH OF TREES WAS
            LEVELED. THE TRACK CONTINUED INTO SOUTHERN FOREST COUNTY
            BEFORE DISSIPATING ALONG GUITONVILLE ROAD. THIS TORNADO
            WAS RATED EF1.

&&

EVENT NUMBER PBZ1701479
EVENT NUMBER PBZ1701480

KRAMAR
Local storm report, May 8, 2:14 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
214 PM EDT MON MAY 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND DMG     2 NNE LEESVILLE         40.47N  81.20W
05/01/2017                   CARROLL            OH   OTHER FEDERAL

            NUMEROUS TREES REPORTED DOWN AROUND LEESVILLE LAKE

&&

EVENT NUMBER PBZ1701481

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:20 AM EDTFrost AdvisoryPBZAllegheny, Beaver, Fayette, Greene, Washington, Westmoreland30 hr

Nearby

Freeze Warnings in Pennsylvania, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.